Ohio, 2012

Winter Weather in Ohio, January 13, 2012

January 13, 2012 · NWS ILN · 8 events in 8 counties and zones

A deep upper level low pressure center crossed over northern Ohio early on Friday, January 13th. Widespread light snow fell in much of Ohio, with some heavier bands over an inch occurring along portions of the I-70 corridor.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A deep upper level low pressure center crossed over northern Ohio early on Friday, January 13th. Widespread light snow fell in much of Ohio, with some heavier bands over an inch occurring along portions of the I-70 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 12, 7:59 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 12, 7:59 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
759 PM EST THU JAN 12 2012

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE OFF TO THE
NORTHEAST TONIGHT AND FRIDAY. HIGH PRESSURE WILL BRIEFLY BUILD IN
FRIDAY NIGHT AND SATURDAY MORNING. A CLIPPER WILL DROP ACROSS THE
AREA LATE SATURDAY AND SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WIDESPREAD SNOW SHOWERS ASSOCIATED WITH AN EMBEDDED SHORTWAVE ARE
SPREADING ACROSS THE EASTERN HALF OF THE FORECAST AREA. ADDITIONAL
SNOW SHOWERS HAVE ALSO DEVELOPED ACROSS SOUTHERN INDIANA AND HAVE
ALREADY SPREAD ACROSS THE I-75 CORRIDOR MAINLY SOUTH OF DAYTON.
THE MORE WIDESPREAD LIGHT SNOW ASSOCIATED WITH THE SHORTWAVE WILL
LIFT OUT OF THE EASTERN ZONES BY MIDNIGHT. THIS WILL LEAVE THE
FORECAST WITH JUST AREAS OF FLURRIES FROM MIDNIGHT UNTIL AROUND
3AM. LATEST FORECAST UPDATE LOWERS OVERNIGHT TEMPERATURES BY A
COUPLE OF DEGREES...AS CURRENT TRENDS SUGGEST THAT COLD ADVECTION
IS OCCURRING FASTER THAN PREVIOUSLY THOUGHT.

AS THE UPPER LOW MOVES ACROSS THE AREA LATE TONIGHT WRAP AROUND
SNOW WILL AFFECT THE FORECAST AREA. GREATEST ACCUMULATIONS SHOULD
BE ACROSS THE NORTHERN COUNTIES. WINDS WILL BE GUSTY WHICH WILL
CAUSE SNOW ON THE GROUND TO BLOW AND MAY COVER PREVIOUSLY TREATED
ROADWAYS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
WRAP AROUND SNOW WILL STILL BE MOVING ACROSS THE REGION AT THE
BEGINNING OF THE PERIOD BUT THEN DIMINISH THROUGH THE DAY WITH
ONLY A LITTLE LINGERING ACTIVITY IN THE FAR NORTH FOR FRIDAY
EVENING. EXPECT TOTAL ACCUMULATIONS TO BE AT OR BELOW ADVISORY
CRITERIA. BUT WITH POTENTIAL IMPACTS HAVE FILLED IN THE REST OF
THE AREA THROUGH NOON.

A SURFACE RIDGE WILL SLIDE ACROSS THE REGION FRIDAY NIGHT AND
SATURDAY MORNING. THEN A CLIPPER WILL DROP SOUTHEAST ACROSS THE
REGION LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. AT THIS POINT
HAVE KEPT POPS IN THE CHANCE CATEGORY WITH THIS SYSTEM.

FORECAST TEMPERATURES USED A MOS BLEND FOR THE MOST PART.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS ACROSS THE AREA ON
SUNDAY AND INTO SUNDAY NIGHT.  STRONG SOUTHERLY FLOW ON MONDAY WILL
ALLOW TEMPERATURES TO RISE UP INTO THE 40S.  A STORM SYSTEM WILL
BEGIN TO BRING RAIN TO THE AREA ON MONDAY WITH RAIN BECOMING MORE
WIDESPREAD MONDAY NIGHT.  WITH SOUTHERLY FLOW CONTINUING ACROSS THE
FA MONDAY NIGHT TEMPERATURES WILL REMAIN ABOVE FREEZING.  A COLD
FRONT WILL MOVE THROUGH DURING THE DAY ON TUESDAY AND TEMPERATURES
WILL DROP ACROSS THE REGION DURING THE AFTERNOON HOURS.  AS COLDER
AIR WORKS INTO THE FA RAIN WILL TRANSITION TO SNOW.  SNOW WILL TAPER
OFF DURING THE OVERNIGHT HOURS TUESDAY NIGHT.  WITH COOLER AIR MASS
IN PLACE FOR WEDNESDAY HIGH TEMPERATURES WILL ONLY RISE INTO THE
MIDDLE 20S TO AROUND 30 DEGREES.  A WEAK DISTURBANCE WILL MOVE
THROUGH THE FA THURSDAY INTO THURSDAY NIGHT WILL ALLOW FOR SOME
LIGHT PRECIPITATION ACROSS THE AREA.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
OUR AREA IS CURRENTLY IN BETWEEN THE FRONTAL BAND OF
PRECIPITATION TO OUR NORTHEAST...AND WRAPAROUND SNOW THAT IS
CURRENTLY LOCATED TO OUR WEST. LIGHT SNOW SHOWERS AND FLURRIES
WILL MOVE ACROSS THE TAF SITES OCCASIONALLY OVER THE NEXT SEVERAL
HOURS. MVFR CIGS ARE TRYING TO MOVE INTO OUR AREA FOR NOW.
HOWEVER...WITH COOLER TEMPERATURES MOVING IN AT THE LOW LEVELS AND
SNOW SHOWERS DEVELOPING...MAY SEE CIGS DROP BACK TO IFR AFTER 04Z.
HAVE PUSHED BACK THE TIMING OF THE ARRIVAL OF THE WRAPAROUND SNOW
AROUND THE LOW...AS THAT SNOW IS STILL BACK OVER ILLINOIS AT THIS
HOUR. AFTER 07Z THIS SNOW WILL MOVE INTO OUR AREA...AND WILL
COMBINE WITH BREEZY WESTERLY WINDS TO PRODUCE IFR VSBYS. AT THIS
TIME THE BEST CHANCES FOR THE MOST REDUCED VSBYS WILL BE ACROSS
THE NORTHERN TAF SITES KDAY/KLUK/KCMH.

AFTER SUNRISE FRIDAY...EXPECT SCATTERED TO NUMEROUS SNOW SHOWERS
WITH MVFR/IFR CIGS AND OCCASIONAL MVFR VSBYS. SHOWERS WILL
GRADUALLY TAPER OFF FROM SOUTH TO NORTH DURING THE AFTERNOON.

OUTLOOK...MVFR/IFR CEILINGS AND MVFR/IFR VISIBILITIES POSSIBLE
THROUGH FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR KYZ089>100.
IN...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...LATTO
SHORT TERM...
LONG TERM...NOVAK
AVIATION...LATTO
Hazardous weather outlook, Jan 12, 4:20 PM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EST THU JAN 12 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-132130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
420 PM EST THU JAN 12 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...WIND CHILL READINGS WILL BE NEAR ZERO FRIDAY NIGHT
AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Clinton

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Nine tenths of an inch of snow was measured at the NWS office in Wilmington.

Winter Weather, Delaware

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Delaware forecast zone
Reported by
Department of Highways
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

One inch of snow was measured at the county garage 1 mile northeast of Delaware.

Winter Weather, Fairfield

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

One and a half inches of snow was measured at the county garage 1 mile south of Lancaster.

Winter Weather, Licking

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Licking forecast zone
Reported by
Department of Highways
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Eight tenths of an inch of snow was measured at the county garage 5 miles south-southeast of Heath.

Winter Weather, Franklin

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

In Worthington, a spotter measured 1.7 inches of snowfall. The Columbus airport measured 2.1 inches.

Winter Weather, Madison

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Madison forecast zone
Reported by
Department of Highways
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The county garage measured an inch of snow 4 miles west-northwest of Jefferson.

Winter Weather, Pickaway

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Pickaway forecast zone
Reported by
Department of Highways
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The county garage measured 1.3 inches of snow in Circleville.

Winter Weather, Montgomery

When
January 13, 12:00 AM EST to 10:00 AM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The observer at the Dayton airport measured 1.3 inches of snowfall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362905, 362906, 362907, 362908, 362910, 362911, 362912, 362913.